Minnesota, 2006

Drought in Minnesota, September 1 to 30, 2006

September 1 to 30, 2006 · NWS DLH · 9 events in 9 counties and zones

The drought continued from August. S.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The drought continued from August. This area was in the D2 to D3 region (severe to extreme drought) according to the U.S. Drought Monitor. Rainfall for the summer ranged from 6 to 12 inches below normal. Many rivers were running at 10 percent or less of the normal stream flow. The following rivers were at record low flow: Rainy River at Manitou Rapids, Littlefork River at Littlefork, Basswood River near Winton, Pigeon River near Grand Portage, Big Fork River at Big Falls, St. Louis River at Scanlon, Kawishiwi River near Ely, Mississippi River at Grand Rapids and Aitkin and the Kettle River at Sandstone. The dry weather will cause farmers to be short of livestock feed for the upcoming winter. The USDA designated these counties as Agriculture Disaster Areas. By late mid August the severe drought area covered all of northeastern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 8:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 8:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
904 PM CDT THU AUG 31 2006

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS
KOOCHICHING COUNTY AHEAD OF COLD FRONT. THIS WILL AFFECT INL AND
NRN ST LOUIS THROUGH MIDNIGHT. ELSEWHERE...THERE MAY BE SOME
SCATTERED SHOWERS ACROSS ALONG A GPX-ELY LINE OVERNIGHT ALONG
FRONT AS INDICATED BY RADAR. THIS UNSTABLE REGIME WILL CONTINUE
INTO THE WEEKEND AS UPPER LEVEL LOW APPROACHES FORECAST AREA.

&&

.PREV DISCUSSION... (ISSUED 339 PM CDT THU AUG 31 2006)

DISCUSSION...THE LATEST REGIONAL SURFACE ANALYSIS SHOWS HIGH
PRESSURE STILL CENTERED OVER THE GREAT LAKES REGION...WITH A RIDGE
EXTENDING WWRD ACROSS THE WISCONSIN AND MINNESOTA. THE HIGH
CONTINUES TO KEEP CONDITIONS DRY ACROSS THE UPPER
MIDWEST...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS HAVE
ALREADY DEVELOPED ACROSS THE ERN DAKOTAS/WRN MN TODAY ALONG AND
AHEAD OF A COLD FRONT/UPPER TROUGH. THE MAIN FORECAST CONCERN
THROUGH THIS WEEKEND WILL BE THE SHOWER AND THUNDERSTORM ACTIVITY
ASSOCIATED WITH THIS FRONT AND UPPER TROUGH. THE GFS AND NAM
CONTINUE TO PRODUCE FAIRLY DIFFERENT SOLUTIONS FOR THIS SYSTEM.
THEREFORE HAVE DECIDED TO USE A COMPROMISE BETWEEN THE TWO MODELS
IN THE FCST...FOLLOWING THE NAM TONIGHT AND TOMORROW
MORNING...THEN CLOSER TO THE GFS PROGS AFTER THAT.

AS A RESULT...WE WILL KEEP CHANCE POPS ACROSS OUR WRN ZONES FOR
TONIGHT DUE TO LIFT FROM THE APPROACHING COLD FRONT. HOWEVER NOT
MUCH OF THIS PRECIPITATION IS ANTICIPATED TO SPREAD THAT MUCH
FARTHER EAST ON FRIDAY WITH HIGH PRESSURE AND DRIER AIR LINGERING
OVER LAKE SUPERIOR AND ARROWHEAD REGION. WHAT IS EXPECTED TO
HAPPEN IS THAT ANY PRECIP WILL GRADUALLY MOVE/DEVELOP FARTHER
SOUTH...WITH THE MAIN FORCING MECHANISM BECOMING AN UPPER LEVEL
LOW THAT WILL CUTOFF FROM THE MAIN FLOW FRIDAY NIGHT...THEN DIG
SOUTHEAST ACROSS THE MIDWEST THIS WEEKEND. THIS SCENARIO WILL
KEEP THE HIGHER POPS AND MOST OF THE RAINFALL ACROSS OUR SRN ZONES
THIS WEEKEND.

A COOLING TREND WILL BEGIN TOMORROW DUE TO INCREASED CLOUD COVER
AND SCATTERED PRECIPITATION. COOLER AIR WILL THEN ADVECT ACROSS
THE CWA THIS WEEKEND AS THE LOW MOVES TO OUR SOUTH. PATCHY FOG IS
AGAIN LIKELY TONIGHT...ALTHOUGH MAINLY ACROSS WISCONSIN AND THE
ARROWHEAD/IRON RANGE AREA OF MINNESOTA.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

STEWART
Hazardous weather outlook, Aug 31, 5:59 AM CST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
659 AM CDT THU AUG 31 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
659 AM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG ON-SHORE WINDS WILL INCREASE THE THREAT OF RIP CURRENTS
ALONG THE BEACHES OF PARK POINT AND THE SOUTH SHORE OF LAKE
SUPERIOR FROM DULUTH TO SAXON HARBOR TODAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FROM
INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY...SATURDAY AND SUNDAY ACROSS THE
FORECAST AREA. AT THIS TIME...THE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LILES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Koochiching

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Drought, Crow Wing

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Drought, Northern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought, Northern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought, Pine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Drought, Southern Aitkin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Aitkin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought, Southern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought, Southern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought, Southern St. Louis / Carlton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534915, 5534916, 5534917, 5534918, 5534919, 5534920, 5534921, 5534922, 5534923.